Winter Weather, Keokuk
- When
- February 13, 2:30 PM CST to 9:00 PM CST
- Where
- Keokuk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois. However, around 5 inches fell west of Interstate 380 from about Cedar Rapids to Marengo to What Cheer. The heaviest amount reported was 5.5 inches at Marengo in Iowa county. A vehicle accident on a snowy road on the evening of February 13, near Monticello in Jones county, caused an indirect death to a passenger in one of the vehicles. In Cedar Rapids, the police department reported six crashes on snowy roads that sent nine people to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 13, 11:10 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1110 AM CST FRI FEB 13 2009 .UPDATE... MORNING UPPER AIR SHOWS PLENTY OF COLD AIR ALOFT THAT WILL EASILY MIX DOWN AS EVAPORATIVE COOLING OCCURS. INCREASING CLOUDS AND NORTHEAST WINDS SHOULD KEEP TEMPERATURES LOWER AS WELL. PRECIP WHEN IT REACHES THE GROUND IS IN THE FORM OF SNOW. SO...HAVE UPDATED THE FORECAST TO LOWER MAX TEMPERATURES AND INCREASE SNOW AMOUNTS SLIGHTLY. ...08... /PREVIOUS DISCUSSION/ .SYNOPSIS... SHORT WAVE COMING OUT OF THE ROCKIES WILL BRING LIGHT SNOW TO MUCH OF THE REGION MAINLY TONIGHT. THEN QUIET WEATHER THIS WEEKEND AND MONDAY WITH HIGH PRESSURE IN CONTROL AS HEIGHTS SLOWLY RISE. NEXT STORM SYSTEM PROGGED FOR TUESDAY INTO WEDNESDAY WITH POTENTIAL FOR RAIN OR SNOW. && .SHORT TERM...TODAY AND TONIGHT... HAVE LOWERED SNOW AMOUNTS EVEN MORE FROM PREVIOUS FORECASTS. SHORT WAVE COMING OFF THE LEE OF THE ROCKIES/WESTERN HIGH PLAINS AREA PROGGED TO TRACK INTO OUR REGION TONIGHT BUT DAMPEN OUT IN THE PROCESS. IR SATELLITE MOVIE LOOPS CURRENTLY SHOW DECENT BAROCLINIC LEAF IN NEB WITH SEVERAL OBSERVATION SITES REPORTING MODERATE SNOW FALLING. HOWEVER OPERATIONAL MODELS WEAKEN THIS SYSTEM AS IT TRANSLATES EASTWARD INTO OUR REGION. ACCORDINGLY MODEL QPF AMOUNTS ARE MUCH LOWER THAN PREVIOUS RUNS. AIRMASS QUITE DRY INITIALLY SO THIS WILL FIRST HAVE TO BE OVERCOME. WHILE FORECAST SOUNDINGS SUGGEST COLUMN SATURATES THIS ONLY LASTS ABOUT 6-9 HOURS. MEANWHILE THE SURFACE LOW IS PROGGED TO TRACK WELL SOUTH OF THE DVN CWA ACROSS THE OZARKS...WITH NO LOWER AND MID LEVEL CIRCULATION NOTED. THE OTHER PROBLEM TO CONSIDER IS THE WARM GROUND WITH MAX TEMPS TODAY IN THE MID 40S SOUTH OF HIGHWAY 34 WHERE THE HIGHEST QPF WILL OCCUR. THIS SUGGESTS MELTING OF THE SNOW AT FIRST UNTIL THE GROUND CAN COOL TONIGHT. WITH THIS ALL IN MIND HAVE TAKEN A MACHETE TO THE PREVIOUS SNOW AMOUNTS AND WILL FORECAST AT BEST 1-2 INCHES SOUTH OF HIGHWAY 34...LESS THAN AN INCH ALONG THE I-80 CORRIDOR AND LESS THAN 1/2 INCH FARTHER NORTH. MUCH OF THE ACCUMULATIONS SHOULD OCCUR MAINLY ON GRASSY SURFACES. THE PRECIPITATION SHOULD START AS A MIX OF RAIN/SNOW IN THE FAR WESTERN CWA TOWARDS EVENING WITH THE SNOW ENDING LATE TONIGHT. MIN TEMPS TONIGHT SHOULD FALL INTO THE 20S. ..HAASE.. .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... HIGHS ON SATURDAY LOOK TO BE HELD DOWN BY SNOWPACK ONLY IN THE SOUTHWEST...WHERE MORNING SNOW DEPTH MAY BE GREATER THAN 1 INCH. FARTHER NORTHEAST...THE LIGHT SNOW SHOULD EASILY MELT OFF DURING THE MORNING HOURS...AS THE GROUND WILL BE UNFROZEN...AND IN MANY CASES QUITE MILD DUE TO RECENT WARMTH AND WETNESS. SKIES SHOULD BE PARTLY CLOUDY TO MOSTLY SUNNY WITH NORTHWEST WINDS AROUND 10 MPH DURING THE DAY. BY AFTERNOON...HIGH CLOUDS SHOULD FILTER IN GRADUALLY...WHICH WILL HELP KEEP SATURDAY NIGHTS LOW TEMPERATURES IN THE MID TEENS NORTH TO LOWER 20S SOUTHEAST. COOL HIGH PRESSURE SHOULD DOMINATE THROUGH MONDAY NIGHT...WITH SOME PERIODIC MID AND HIGH CLOUDS MOVING THROUGH. TEMPS WILL SEE HIGHS IN THE LOWER TO MID 30S SUNDAY...AND SHOULD REACH THE MID TO UPPER TEENS AGAIN SUNDAY NIGHT. BY MONDAY NIGHT...WARM ADVECTION WILL HELP KEEP LOWS MILDER...GENERALLY IN THE MID TO UPPER 20S. ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION TUESDAY AND WEDNESDAY. WE ARE ALREADY CARRYING POPS FOR THIS STORM...AND NO CHANGES HAVE BEEN MADE. AT THIS TIME...OUR FORECAST REPRESENTS SNOW AS THE MAIN PCPN TYPE...BUT IF THE 00Z TREND OF WARMER AND FARTHER NORTH HOLDS...THE NEXT SHIFT SHOULD TRANSITION THIS EVENT TO A MIX OR DOMINANT RAIN EVENT. ...ERVIN... && .AVIATION... VFR CONDITIONS INTO EARLY TONIGHT WITH INCREASING MID AND HIGH LEVEL CLOUDS. LIGHT SNOW SHOULD SPREAD ACROSS THE TAF SITES THIS EVENING AND END LATE TONIGHT. EXPECT MAINLY MVFR CIGS/VIS IN -SN WITH LOCAL IFR CONDITIONS POSSIBLE. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CST FRI FEB 13 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 415 AM CST FRI FEB 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WEAKENING LOW PRESSURE WILL BRING LIGHT SNOW TO MUCH OF THE REGION TONIGHT...BEGINNING TOWARDS EVENING AND ENDING LATE TONIGHT. ACCUMULATIONS ON MAINLY GRASSY SURFACES WILL TOTAL 1 TO 2 INCHES ALONG AND SOUTH OF HIGHWAY 34...1/2 TO 1 INCH ALONG THE INTERSTATE 80 CORRIDOR AND LESS THAN 1/2 INCH NEAR HIGHWAY 20. MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE IOWA AND ROCK RIVERS. CONDITIONS WILL ALSO REMAIN FAVORABLE FOR THE FORMATION OF ICE JAMS ON THE LOWER WAPSIPINICON AND LOWER ROCK RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM IS EXPECTED TO BRING RAIN OR SNOW TO THE REGION TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE PRECIPITATION AMOUNTS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF SNOW ACCUMULATIONS OF MORE THAN AN INCH WOULD BE APPRECIATED. HAASE
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
According to the Cedar Valley Daily Times newspaper in Vinton, the Cedar Rapids police department reported six crashes on snowy roads that caused nine indirect injuries during the snow event. Trained spotters measured 3 to 5 inches of snow in the Cedar Rapids area.
A trained spotter measured 5.5 inches of snow at Marengo.
According to the Cedar Valley Daily Times newspaper in Vinton, a vehicle accident on snowy roads caused the indirect death of a female passenger in one of the vehicles. The accident happened on Highway 38 near Monticello at about 645 pm CST. At the time of the accident about 1 to 2 inches of snow had fallen.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Jones | 2009-02-13 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155838, 155839, 155836, 155834, 155833, 155837, 155835.